American Society of Civil Engineers


Finite Deflection of Tapered Cantilevers


by Gangan Prathap and Tirupathi Kumara Varadan

Journal of the Engineering Mechanics Division
, Vol. 102, No. 3, May/June 1976, pp. 549-552

     Purchase Information
     Permissions for Reuse  

Document type: Technical Note
Discussion: by Robert Schmidt    (See full record)
Closure:(See full record)
Abstract: The finite deflection of slender beams has been subject to considerable attention in the past. Closed-form solution exits in the form of elliptical integrals for the simple case of a uniform cantilever with tip load. Several other numerical solutions are available for uniform beams with concentrated or distributed loads. There is little literature, however, or variable cross-sectional beams. Wang and Lee extended the power series solution of Rohde to solve with varying distributed loads. This method, however, is easily applicable only where the inertia variation can be expressed as a simple linear function and where the distributed load can be written in the form of a polynomial of the third degree. In this paper, the writers extend their numerical iterative method to solve the problem of a tapered cantilever of any arbitrary inertia variation subject to any variably distributed load.


ASCE Subject Headings:
Beams
Engineering mechanics
Deflection